Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke





.......................

.......................


Publications [#348670] of Benjamin Rossman

Papers Published

  1. Rossman, B, Formulas versus circuits for small distance connectivity, Siam Journal on Computing, vol. 47 no. 5 (January, 2018), pp. 1986-2028 [doi]
    (last updated on 2022/05/19)

    Abstract:
    We prove an nΩ (log k) lower bound on the AC0formula size of Distance k(n) Connectivity for all k(n) ≤ log log n and formulas up to depth log n/(log log n)O(1). This lower bound strongly separates the power of bounded-depth formulas versus circuits, since Distance k(n) Connectivity is solvable by polynomial-size AC0circuits of depth O(log k). For all d(n) ≤ log log log n, it follows that polynomial-size depth-d circuits-which are a semantic subclass of nO(d)size depth-d formulas-are not a semantic subclass of no(d)-size formulas of much higher depth log n/(log log n)O(1). Our lower bound technique probabilistically associates each gate in an AC0 formula with an object called a pathset. We show that with high probability these random pathsets satisfy a family of density constraints called smallness, a property akin to low average sensitivity. We then study a complexity measure on small pathsets, which lower bounds the AC0 formula size of Distance k(n) Connectivity. The heart of our technique is an nΩ (log k) lower bound on this pathset complexity measure.

 

dept@math.duke.edu
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320